Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 305, NWS Des Moines, IA

November 12, 2005Boone County, Hamilton County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Nov 12, 2005, 4:24 PM CST for Boone County, Hamilton County, Webster County, Iowa. It was in force for 51 min. 27 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 12, 2005, 4:24 PM CST (22:24 UTC)
Expired
Nov 12, 2005, 5:15 PM CST
In force
51 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Boone County, IA, Hamilton County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 12, 4:26 PM CSTHAIL 1Woodward, IA
Nov 12, 4:27 PM CSTTORNADO4 W Pilot Mound, IATORNADO ON GROUND MOVING NORTH
Nov 12, 4:28 PM CSTTORNADO3 W Pilot Mound, IALARGE DEBRIS CLOUD
Nov 12, 4:30 PM CSTTORNADO3 N Pilot Mound, IA
Nov 12, 4:33 PM CSTTORNADO3 Sw Stratford, IA
Nov 12, 4:33 PM CSTTORNADO5 W Ames, IA
Nov 12, 4:33 PM CSTTORNADOWoodward, IA
Nov 12, 4:34 PM CSTTORNADO1 Sw Stratford, IA
Nov 12, 4:35 PM CSTTORNADO1 W Woodward, IA
Nov 12, 4:36 PM CSTTORNADO3 S Stratford, IA
Nov 12, 4:36 PM CSTTORNADOWoodward, IA100 YD WIDE
Nov 12, 4:39 PM CSTTORNADOWoodward, IADAMAGE TO CASEYS STORE AND NEARBY BUILDINGS
Nov 12, 4:39 PM CSTTORNADOWoodward, IA
Nov 12, 4:40 PM CSTTORNADOWoodward, IAIN A 2 OR 3 BLOCK AREA OF DOWNTOWN WOODWARD 12 OR MORE HOUSES TOTALLY DESTROYED. 1 MINOR INJURY.
Nov 12, 4:40 PM CSTTORNADOWoodward, IAEXTENSIVE DAMGAGE SOUTH SIDE OF WOODWARD
Nov 12, 4:41 PM CSTTORNADO1 E Woodward, IA
Nov 12, 4:41 PM CSTTORNADO1 E Woodward, IAHIGHWAY 210 JUST EAST OF WOODWARD.
Nov 12, 4:44 PM CSTTORNADO1 Ese Luther, IAISU STUDENT
Nov 12, 4:44 PM CSTTORNADO1 Nw Madrid, IA
Nov 12, 4:45 PM CSTTORNADO1 N Madrid, IAREPORTED BY AMATEUR RADIO.
Nov 12, 4:46 PM CSTTORNADO1 Ne Madrid, IA
Nov 12, 4:46 PM CSTTORNADOStratford, IA
Nov 12, 4:47 PM CSTTORNADOWoodward, IAEXTENSIVE DAMGAGE SOUTH SIDE OF WOODWARD
Nov 12, 4:49 PM CSTTORNADO1 E Luther, IAMOVING EAST 100-150 YD WIDE NEAR HIGHWAY 17 AND 300TH ST
Nov 12, 4:50 PM CSTHAIL 0.75Webster City, IA
Nov 12, 4:53 PM CSTTORNADO5 W Ames, IA
Nov 12, 5:25 PM CSTTORNADO1 S Webster City, IADELAYED REOPORT OF TORNADO DAMAGE TO TREES AND TIPPED OVER HORSE TRAILER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 12, 1:44 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 122224
SVRDMX
IAC015-079-187-122315-
/O.NEW.KDMX.SV.W.0305.051112T2224Z-051112T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
424 PM CST SAT NOV 12 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN CENTRAL IOWA.
  WESTERN HAMILTON COUNTY IN CENTRAL IOWA.
  EASTERN WEBSTER COUNTY IN CENTRAL IOWA.

* UNTIL 515 PM CST.

* AT 419 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHEAST OF GOWRIE...OR 22 MILES SOUTH OF FORT DODGE...AND
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LEHIGH BY 430 PM CST.
  NEAR WEBSTER CITY MUNICIPAL BY 445 PM CST.
  NEAR WEBSTER CITY BY 450 PM CST.

THE LOCATIONS OF BOXHOLM...PILOT MOUND...DAYTON AND STRATFORD ARE
ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR IOWA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4186 9416 4186 9370 4256 9371 4254 9416

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 4:18 PM CST, 6 minutes earlier.

Area forecast discussion, Nov 12, 4:18 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CST SAT NOV 12 2005

.DISCUSSION...
A MULTITUDE OF ISSUES SURROUNDING THIS FORECAST AS ACTIVE LATE
AUTUMN PATTERN DEVELOPS ACRS THE CENTRAL UNITED STATES.
CURRENTLY...SFC LOW PASSING THRU SE SOUTH DAKOTAS WITH DRY LINE
PUNCHING INTO WESTERN IA.  INSTABILITY HAVING A HARD TIME INCREASING
WITH LOW LEVEL CLDS INHIBITING HEATING...HOWEVER MOST RECENTLY SOME
SUNSHINE HAS POKED THROUGH ACRS THE WESTERN THIRD OF THE STATE...SO
THINGS MAY HEAT A BIT MORE.  WNDS STILL APPEAR TO REMAIN PRIMARY
THREAT BUT ENOUGH ENHANCED SHEAR AND INSTABILITY JUST ALONG DRY LINE
AXIS MAY PROVIDE THE NECESSARY INGREDIENTS FOR A BRIEF TORNADO OR
TWO.  OTHERWISE...DRY LINE/BOUNDARY WL PASS THROUGH THIS EVENING
WITH TIGHTENING PRESSURE GRADIENT AND STRONG SUBSIDENCE.  45-55KTS
WL BE COMMON JUST OFF THE SFC FM THE WNW AND MOMENTUM TRANSPORT TO
THE SFC WL HELP TO SUSTAIN WINDS OVERNIGHT INTO SUNDAY.  HAVE
EXPANDED THE WIND ADVISORY FARTHER SOUTH TO A CRESTON TO OSKALOOSA
LINE.

BRIEF BREAK ON SUNDAY FROM EVERYTHING BUT THE WIND BEFORE NEXT
SYSTEM TOP WESTERN RIDGE AND DROPS INTO THE REGION.  THIS WILL
DEEPEN AS IT HEAD INTO THE REGION WITH GOOD WAA/ISENTROPIC LIFT ON
MONDAY.  AGAIN...MAIN ISSUE IS RETURN OF MOISTURE AND EXPECT ENOUGH
SATURATION FOR SOME PCPN ON MONDAY.  MAY SEE INITIAL MIXTURE NORTH
EARLY ON MONDAY BEFORE SUFFICIENT WARMING TURNS ALL PCPN TO LIQUID
BY MIDDAY.  CAA TO TAKE OVER MONDAY NIGHT INTO TUESDAY EDGE OF
DEFORMATION SCOOTING ALONG NORTHERN BORDER.  EXPECT LIGHT PCPN IN
THESE AREAS AND PRIMARILY IN THE FORM OF SNOW AS THICKNESSES CRASH
AND TEMPS DROP QUICKLY.

EXTENDED REMAINS FAIRLY ACTIVE WITH AMPLIFIED FLOW CONTINUING WITH
SHORTWAVES EVERY 48 TO 72 HOURS. THESE WILL PROVIDE REINFORCING
SHOTS OF COOLER AIR BUT GENERALLY LITTLE PCPN AS MOST LIFT AND
SATURATION REMAINS TO THE NORTH OF IOWA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WND ADVY GENERALLY ALG AND N OF
HIGHWAY 34 OVGNT AND SUN (13/03Z-14/00Z).

&&

COGIL
Hazardous weather outlook, Nov 12, 1:45 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CST SAT NOV 12 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-131200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
145 PM CST SAT NOV 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE NEBRASKA
BORDER LATER THIS AFTERNOON...THEN MOVE RAPIDLY NORTHEAST AROUND 50
MPH. THE PRIME THREAT TIME WILL BE FROM 3 PM TO 7 PM. A FEW STORMS
MAY PRODUCE WIND GUSTS EXCEEDING 60 MPH WITH AN ISOLATED TORNADO A
SMALLER RISK. ON THE OVERNIGHT...WINDS OF 20 TO 35 MPH ARE LIKELY
WITH GUSTS TO 50 MPH POSSIBLE NORTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH SUNDAY AFTERNOON
WITH CONTINUED WEST TO NORTHWEST WINDS OF 20 TO 35 MPH...GUSTING TO
50 MPH. THE STRONGEST WINDS WILL AGAIN BE ALONG AND NORTH OF HIGHWAY
20 BEFORE DIMINISHING.

ANOTHER PERIOD OF WINDY WEATHER IS ANTICIPATED TUESDAY WITH
NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS TO AROUND 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD LATER TODAY.

MYERS

In the hours before

Local storm report, Nov 12, 3:48 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             10 S SCRANTON           41.88N 94.55W
11/12/2005  1.00 INCH        GREENE             IA   LAW ENFORCEMENT

&&

STEINBUGL
Local storm report, Nov 12, 4:01 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             5 WNW STUART            41.53N 94.41W
11/12/2005  1.75 INCH        GUTHRIE            IA   TRAINED SPOTTER

&&

STEINBUGL
Local storm report, Nov 12, 4:12 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             LINDEN                  41.64N 94.27W
11/12/2005  1.75 INCH        DALLAS             IA   LAW ENFORCEMENT

&&

STEINBUGL
Local storm report, Nov 12, 4:19 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             LINDEN                  41.64N 94.27W
11/12/2005  1.75 INCH        DALLAS             IA   PUBLIC

&&

STEINBUGL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 4:32 AM CSTWind AdvisoryDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 35 more34 hr
Nov 12, 2:39 PM CSTSevere Thunderstorm WarningDMXCass21 min
Nov 12, 2:56 PM CSTSevere Thunderstorm WarningDMXCrawford34 min
Nov 12, 3:05 PM CSTSevere Thunderstorm WarningDMXAudubon, Guthrie25 min
Nov 12, 3:19 PM CSTTornado WarningDMXAudubon, Guthrie26 min
Nov 12, 3:22 PM CSTSevere Thunderstorm WarningDMXAdair38 min
Nov 12, 3:43 PM CSTTornado WarningDMXGreene47 min
Nov 12, 3:51 PM CSTSevere Thunderstorm WarningDMXDallas, Guthrie39 min
Nov 12, 3:58 PM CSTTornado WarningDMXDallas, Guthrie32 min
Nov 12, 4:30 PM CSTTornado WarningDMXBoone, Hamilton, Webster30 min
Nov 12, 4:30 PM CSTTornado WarningDMXBoone, Dallas30 min
Nov 12, 4:56 PM CSTTornado WarningDMXStory34 min
Nov 12, 4:57 PM CSTTornado WarningDMXFranklin, Hamilton, Hardin, Wright48 min
Nov 12, 5:06 PM CSTTornado WarningDMXHamilton24 min
Nov 12, 5:18 PM CSTSevere Thunderstorm WarningDMXJasper, Polk27 min
Nov 12, 5:23 PM CSTTornado WarningDMXHardin22 min
Nov 12, 5:41 PM CSTTornado WarningDMXFranklin, Hardin34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.